Loading...
(1/33) Hypoglycemic coma masquerading thyrotoxic storm.

A 59-year-old woman was hospitalized in hypoglycemic coma. Although hypoglycemia was promptly reversed, she was in a somnolent, restless state with tachycardia, tremor, profuse sweating, and high body temperature. Thyrotoxic storm was highly suspected and vigorous antithyroid regimens gradually brought her up to normal mental and cardiovascular states in several days. However, profound generalized myopathy necessitated the maintenance with a respirator. One month later, an episode of angina pectoris was followed by generalized convulsion, coma, and death in a few days. Neuroimaging study disclosed posterior leukoencephalopathy syndrome. This case is instructive in that hypoglycemic coma may masquerade the major symptomatology of thyrotoxic storm, and that profound myopathy and angiopathic or angiospastic processes of the brain and the heart may interfere with the outcome.  (+info)

(2/33) Gestational thyrotoxicosis with acute Wernicke encephalopathy: a case report.

A 35-year-old hyperthyroid woman who developed nausea, vomiting, tachycardia, nystagmus and mental disturbance, was referred to our hospital with a suspected diagnosis of thyroid storm. However, the thyroid gland was only slightly palpable, bruits were not audible, and exophthalmos was not present. Serum levels of thyroid hormone were increased, but TSH receptor antibodies were negative. Echography and color flow doppler ultrasonography revealed a slightly enlarged thyroid gland and a slightly increased blood flow, both of which were much less milder than those expected for severe hyperthyroid Graves' disease. Under the diagnosis of hyperthyroidism due to gestational thyrotoxicosis associated with Wernicke encephalopathy, vitamin B1 was administered on the first day of admission. Her consciousness became nearly normal on the second day except for slight amnesia. Her right abducent nerve palsy rapidly improved, but horizontal and vertical nystagmus, diminished deep tendon reflexes and gait ataxia improved only gradually. MRI findings of the brain were compatible with acute Wernicke encephalopathy. We concluded that history taking and physical findings are important to make a differential diagnosis of gestational thyrotoxicosis with acute Wernicke encephalopathy from Graves' thyroid storm, and that Wernicke encephalopathy should be treated as soon as possible to improve the prognosis.  (+info)

(3/33) A case of thyroid storm due to thyrotoxicosis factitia.

We describe a case of thyroid storm due to thyrotoxicosis factitia, which was caused by the ingestion of excessive quantities of exogenous thyroid hormone for the purpose of reducing weight. An 18-year-old female was admitted to the hospital 24 hours after taking up to 50 tablets of synthyroid (1 tablet of synthyroid : levothyroxine 100 microg). Because of her stuporous mental state and acute respiratory failure, she was intubated and treated in the intensive care unit. After reviewing her history carefully and examining plasma thyroid hormone levels, we diagnosed this case as a thyroid storm due to thyrotoxicosis factitia. Her thyroid function test revealed that T3 was 305 ng/dL, T4 was 24.9 microg/dl, FT4 was 7.7 ng/dL, TSH was 0.05 micro IU/mL and TBG was 12.84 microg/mL (normal range: 11.3 - 28.9). TSH receptor antibody, antimicrosomal antibody, and antithyroglobulin antibody were negative. She was recovered by treatment, namely, steroid and propranolol, and was discharged 8 days after admission. Thyroid storm due to thyrotoxicosis factitia caused by the ingestion of excessive thyroid hormone is rarely reported worldwide. Therefore, we now report a case of thyroid storm that resulted from thyrotoxicosis factitia caused by the ingestion of a massive amount of thyroid hormone over a period of 6 months.  (+info)

(4/33) Rhabdomyolysis accompanying thyroid crisis: an autopsy case report.

Rhabdomyolysis is occasionally associated with metabolic disorders such as diabetic coma, severe electrolyte disturbances and myxedema coma. We describe rhabdomyolysis accompanying thyroid crisis. A 50-year-old man with Graves' disease developed rhabdomyolysis, congestive heart failure and hepatic failure during the course of thyroid crisis and then died of acute renal failure. Postmortem examination revealed rhabdomyolysis in the cardiac and psoas muscles, old myocardial infarction, hepatic centrilobular necrosis, renal cortical necrosis, and follicular hyperplasia in the thyroid. Circulatory collapse and dehydration under excessive hypermetabolic state presumably suppressed the source of energy and oxygen for muscle cells, leading to cellular damage.  (+info)

(5/33) Thyroid storm associated with probable subclinical hypoadrenocorticism in an elderly woman.

A 73-year-old woman was admitted to the hospital for severe persistent vomiting with fever, drowsiness, and weight loss. Elevated serum levels of thyroid hormones and the presence of a consciousness disorder with fever and vomiting led to the diagnosis of thyroid storm. A low normal concentration of serum cortisol, urinary 17-hydroxycorticosteroids and an elevated plasma level of corticotropin suggest that an inadequate adrenal reserve have been involved in the pathogenesis of the thyroid storm in this patient. She responded to the administration of intravenous methimazole and oral supersaturated potassium iodide solution.  (+info)

(6/33) Decreases in alpha beta T cell receptor negative T cells and CD8 cells, and an increase in CD4+ CD8+ cells in active Hashimoto's disease and subacute thyroiditis.

We examined peripheral lymphocyte subsets in patients with autoimmune thyroid disease, or subacute thyroiditis, in the active stage when possible. During destructive thyrotoxicosis arising from alpha beta T cell receptor (TCR) negative T (WT31-CD3+) cells and CD8 (CD4-CD8+) cells decreased and those of CD4+CD8+ cells increased slightly, resulting in proportional increases in CD4 (CD4+CD8-) cells, non-T, non-B (CD5-CD19-) cells, and the CD4/CD8 cell ratio. Changes were similar in active subacute thyroiditis. During stimulative thyrotoxicosis in active Graves' disease, the numbers of such T lymphocyte subsets were not changed, but only the number of CD5+ B (CD5+CD19+) cells increased markedly, resulting in proportional decreases in total T (CD3+) cells, alpha beta+ TCR T (WT31+CD3+) cells, CD8 cells, and non-T, non-B cells. A serial study of some of the patients showed opposite changes in alpha beta TCR- T cells, the CD4/CD8 cell ratio, and CD5+ B cells between the active stages of Graves' and Hashimoto's diseases. alpha beta TCR- T cells were mostly gamma delta TCR+ T (IIF2+ CD3+) cells in these patients. These data suggest that alpha beta TCR-T (gamma delta TCR+ T), CD8, and CD4+ CD8+ cells are important in thyroid destruction in Hashimoto's disease and subacute thyroiditis, and that CD5+ B cells are important in thyroid stimulation in Graves' disease.  (+info)

(7/33) Juvenile thyrotoxicosis; can we do better?

Thyrotoxicosis remains a frustrating condition for the young person, family, and health professionals involved. The associated symptoms do not always suggest thyroid disease and patients can be unwell for many months before the diagnosis is made. The antithyroid drug regimen used to treat children and adolescents with thyrotoxicosis varies from one unit to another and yet the potentially life threatening side effects and remission rates post-treatment may be related to the regimen used. Most patients with thyrotoxicosis will need many years of drug therapy if the thyroid gland is not removed surgically or destroyed by radioiodine. Even "definitive" treatment will typically necessitate thyroxine replacement for life.  (+info)

(8/33) Severe starvation hypoglycemia and congestive heart failure induced by thyroid crisis, with accidentally induced severe liver dysfunction and disseminated intravascular coagulation.

A 69-year-old woman caught a cold resulting in nausea, vomiting, diarrhea and severe anorexia. Then she suffered progressively from dyspnea and leg edema, and finally became delirious. On admission severe hypoglycemia, hypothermia, marked tachycardia, generalized edema, mild jaundice and cachexy were noted. EKG showed atrial fibrillation. A chest X-ray, chest CT and echocardiography showed congestive heart failure. Therapeutic use of diuretics induced shock leading to serious liver dysfunction and disseminated intravascular coagulation. However, combined therapy by intravenous glucose, digitalis, diuretics, anti-fibrinolytic drug and hydrocortisone were effective. Addition of antithyroid therapy brought a further favorable outcome.  (+info)